Thunderstorm Wind, Collingsworth
- When
- July 18, 7:20 PM CST
- Where
- Collingsworth County, 0.57 mi E of Wellington
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.850, -100.210
During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds. The storms continued to move south over the eastern Texas Panhandle gradually weakening however one final severe wind gust did occur near Wellington, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 5:07 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 607 PM CDT Sun Jul 18 2021 .AVIATION...00Z TAFs... Summer thunderstorms will continue to threaten the combined Panhandles this evening and in to the overnight hours. Categorical degradation will be possible if a terminal is directly impacted by a storm. KDHT will be next in line to be impacted by at least VCTS in the first 2 hours or so of the 00Z TAF period. KAMA will have a better chance for TS impacts after 03Z. Have kept TAFs as optimistic as possible right now, but amendments may be needed at times. Wind gusts up to 40 kts and torrential downpours will be possible with thunderstorms. VFR conditions with light southerly winds will be prevalent outside of thunderstorms. Hoffeditz && .PREV DISCUSSION... /Issued 244 PM CDT Sun Jul 18 2021/ SHORT TERM (Today through tomorrow night)... Overview: Somewhat tricky forecast today as we start shifting away from the northwest flow aloft, yet continue to have the tropical airmass in place across the Panhandles. It doesn't take much with this type of airmass to get convection going, but we have signals that could inhibit thunderstorms today. With that said, any thunderstorms that happen to develop could become strong to severe, especially central and eastern parts of the combined Panhandles. Main threats for any thunderstorms will be localized flooding, lightning, and damaging wind gusts. Further Details: H5 center of high pressure residing over the Four Corners region will slowly push northward today. By 00Z (7pm), the center could be over eastern parts of the Great Basin. During this transition, we are going to go from the northwest flow we have been experiencing for several days to a more northerly flow. We still have the tropical airmass in place across the area, but the northerly flow pattern isn't the best for convection. That said, we have a convective complex pushing in from Nebraska and western parts of Kansas. As of 2pm, a noticeable outflow boundary is heading our way ahead of the complex, and could reach the Oklahoma Panhandle by 3-4pm as storms are already starting to fire up. If this trend continues, we could have thunderstorm activity through about midnight. We need this boundary as we are lacking energy aloft. In fact, forecast soundings from the HRRR and RAP indicate subsidence aloft as seen from an elevated mix layer (EML) around 500mb-400mb. This EML will inhibit storms, but with the boundary pushing in and some subtle semblance of energy aloft, this could help initiate storms this afternoon and evening. If the convective complex doesn't make it this far south, we may end up dry across most of the area besides maybe a few pop-up thunderstorms from convective temperatures. Also, hodographs are small and there isn't much shear, so widespread severe weather is unlikely today/tonight even with the outflow boundary from the complex. Localized flooding, lightning, and isolated damaging wind gusts will be the main threats. Weak lapse rates are not allowing for much instability, but there could be enough MLCAPE to trigger a couple rogue storms producing hail around an inch in diameter. For tomorrow, its another one of the situations where today's convection--or lack thereof--will impact our thunderstorm potential for tomorrow. Currently thinking if the outflow boundary doesn't make it into our area today/tonight, it may make an entrance tomorrow morning and afternoon, increasing our threat for thunderstorms during this time. For now, we will have to wait and see what happens today, but any storms that form tomorrow could become strong to perhaps severe with similar threats as today. Only change with tomorrow is the lapse rates are steeper, so we could have a greater threat for large hail tomorrow. Guerrero LONG TERM...Tuesday through Saturday... Cooler temperatures are expected through the beginning of the long term period before temperatures rise back to near normal for this time of year. After Tuesday morning, drier conditions will hold through Saturday. A H500 ridge will extend across the central CONUS on Tuesday, with the center of high pressure located near the four corners region. The NBM is suggesting a stray shower or storm may remain in the far southwestern Texas Panhandle after 12z on Tuesday. However, latest guidance has most of this activity south of the CWA, so have reduced POPs across the southwest after 12z. Otherwise, the cooler than normal pattern continues through Wednesday, as the main axis of the upper level ridge remains off to the west. Looking towards Thursday and beyond, the ridge will begin to slowly drift towards the east. A weak low pressure system with associated trough attempts to undercut the ridge across central and west Texas. With the upper level high pressure centered over the central Rockies near Colorado and a possible weak upper level center of low pressure to our south, northeasterly to easterly flow aloft is expected. This type of flow is not favorable for precipitation, so drier and warmer conditions are expected through the rest of the extended. Muscha/Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 36/89
Hazardous Weather Outlook National Weather Service Amarillo TX 244 PM CDT Sun Jul 18 2021 OKZ001>003-TXZ001>020-317-190745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 244 PM CDT Sun Jul 18 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible this afternoon through tonight across the Oklahoma and Texas Panhandles. Some storms may become strong to severe, mainly across the central and eastern Panhandles. Large hail to around the size of quarters and damaging winds to around 60 mph will be the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to localized flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Monday and Monday night. Any storms that develop are expected to remain below severe levels at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
629 PM CDT Sun Jul 18 2021
OKZ001-TXZ001-190015-
Cimarron OK-Dallam TX-
629 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHERN DALLAM COUNTIES UNTIL 715 PM CDT...
At 629 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of Black Mesa Park to 9 miles
south of Boise City. Movement was south at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Boise City, Kenton, Wheeless, Black Mesa Park, Felt and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 10300 3693 10300 3680 10249 3668 10226
3615 10221 3649 10304 3650 10304
TIME...MOT...LOC 2329Z 359DEG 14KT 3681 10294 3660 10246
WardSpecial Weather Statement
National Weather Service Amarillo TX
645 PM CDT Sun Jul 18 2021
TXZ007>009-012>014-190030-
Hutchinson TX-Gray TX-Roberts TX-Potter TX-Carson TX-Moore TX-
645 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR CARSON...SOUTHERN HUTCHINSON...
NORTHWESTERN GRAY...NORTHEASTERN POTTER...SOUTHWESTERN ROBERTS AND
SOUTHEASTERN MOORE COUNTIES UNTIL 730 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Borger, moving south at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Borger, Panhandle, Fritch, Stinnett, White Deer, Skellytown, Sanford,
Kingsmill and Lake Meredith.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3583 10153 3583 10103 3529 10103 3531 10138
3544 10188
TIME...MOT...LOC 2344Z 357DEG 13KT 3573 10134
WardPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
649 PM CDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM TSTM WND DMG BEAVER 36.81N 100.52W
07/18/2021 BEAVER OK EMERGENCY MNGR
4 - 6" TREE LIMBS DOWN IN BEAVER.
&&Special Weather Statement
National Weather Service Amarillo TX
655 PM CDT Sun Jul 18 2021
TXZ009-010-013>015-190100-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-Carson TX-
655 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...EASTERN CARSON...
GRAY...SOUTHERN ROBERTS AND SOUTHERN HEMPHILL COUNTIES UNTIL 800 PM
CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Allison to 3 miles northwest of Pampa.
Movement was south at 25 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Pampa, Shamrock, Miami, Briscoe, Wheeler, Mclean, Groom, Lefors, New
Mobeetie, Lake Mcclellan, Twitty, Allison, Lela, Kellerville, Lora,
Kingsmill, Alanreed, Codman and Mobeetie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.
LAT...LON 3518 10114 3563 10110 3563 10109 3579 10109
3573 10000 3518 10000
TIME...MOT...LOC 2355Z 325DEG 25KT 3559 10006 3558 10101
WardSpecial Weather Statement National Weather Service Amarillo TX 754 PM CDT Sun Jul 18 2021 TXZ012-013-017-018-317-190130- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX- 754 PM CDT Sun Jul 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 830 PM CDT... At 754 PM CDT, Doppler radar was tracking a strong thunderstorm over Washburn, or 13 miles west of Claude, moving south at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Amarillo, Washburn and Pantex. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3539 10168 3540 10147 3504 10138 3504 10176 TIME...MOT...LOC 0054Z 358DEG 22KT 3517 10158 DGW
Special Weather Statement
National Weather Service Amarillo TX
810 PM CDT Sun Jul 18 2021
TXZ013>015-018>020-190215-
Gray TX-Wheeler TX-Donley TX-Carson TX-Collingsworth TX-Armstrong TX-
810 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER...EASTERN
ARMSTRONG...SOUTHEASTERN CARSON...SOUTHERN GRAY...COLLINGSWORTH AND
DONLEY COUNTIES UNTIL 915 PM CDT...
At 809 PM CDT, automated weather equipment at Lake McClellan
measured a 56 mph gust associated with strong thunderstorms. These
thunderstorms run along a line extending from 6 miles north of
Goodnight to 6 miles east of Lutie. Movement was south at 20 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Wellington, Clarendon, Shamrock, Mclean, Groom, Howardwick, Hedley,
Dodson, Lutie, Lelia Lake, Lake Mcclellan, Lela, Quail, Samnorwood,
Goodnight, Dozier, Alanreed and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3490 10143 3529 10130 3524 10000 3475 10000
3475 10151
TIME...MOT...LOC 0109Z 010DEG 16KT 3513 10122 3499 10011
DGWThe Altus AFB radar (KFDR), 125 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974102.